Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 63, NWS Buffalo, NY

June 20, 2023

NWS Buffalo, NY issued this small craft advisory at Jun 20, 2023, 10:14 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 10:14 AM EDT (14:14 UTC)
Expired
Jun 20, 2023, 6:00 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

954 
WHUS71 KBUF 201414
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1014 AM EDT Tue Jun 20 2023

LOZ042-202200-
/O.NEW.KBUF.SC.Y.0063.230620T1414Z-230620T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1014 AM EDT Tue Jun 20 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
464 
WHUS71 KBUF 202200
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
600 PM EDT Tue Jun 20 2023

LOZ042-202300-
/O.EXP.KBUF.SC.Y.0063.000000T0000Z-230620T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
600 PM EDT Tue Jun 20 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

$$

Thomas

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 20, 6:47 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 6:47 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
647 AM EDT Tue Jun 20 2023

.SYNOPSIS...
High pressure will remain in place over eastern Canada today. Some
Atlantic moisture will stream back across parts of the Southern Tier
and Finger Lakes region where there may be a few afternoon showers
and thunderstorms. Wall to wall rain free weather will return
for Wednesday and Thursday. Temperatures this week will average
above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ill defined boundary across the area early this morning resulting
in some isolated showers from the western Finger lakes into the
Genesee valley. Latest CAMS suggesting coverage of these
showers may expand into the Niagara Frontier this morning. This
activity should be light and brief before dissipating.

For most of the area today weak ridging will keep fair weather in
place. Mid level low over the Tennessee/Ohio valleys will send
some Atlantic moisture, especially by this afternoon. This
increase in moisture along with the weak boundary in place
should generate some scattered showers and isolated
thunderstorms during peak heating across the western Southern
Tier and western Finger Lakes. Any precipitation is welcomed
to help chip away at the recent rainfall deficits, but looks
like basin averages will be under a tenth of an inch. Most high
temperatures today in the lower 80s, with upper 70s for higher
terrain. Dewpoints will be a touch higher in the lower to mid
60s this afternoon, so it may feel a bit more humid.

Any diurnal convection will die off this evening, leaving quiet dry
weather for the remainder of tonight. Some patchy Southern Tier
valley fog is possible late tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large mid-level low will remain in place to start the short term
period before an incoming trough pulls it northeast toward the
forecast area starting late Thursday. A mid-level ridge to the north
of the forecast area will give way and be pushed to the east as an
upper level jet moves inland from the Pacific, becoming better
organized and stronger.

Wednesday is expected to be mainly dry, but a few isolated showers
with some embedded thunder can't be ruled out. The best chance for
showers will be for areas south of I90. A ribbon of vorticity drops
south out of Canada on Wednesday, and a convergent sfc boundary may
develop between the mid-level ridge to the north and the mid-level
low to the south. Very similar situation happening as of this
writing early this morning. Daytime heating will add to the above
variables making a few showers possible. BUT, at the same time
increased ridging from the north will aid in limiting the shower
potential, especially during the later portion of the day and for
areas over and north and east of Lake Ontario. Any showers should
taper off and end by the evening, providing a quiet Wednesday night
for the area.

Much uncertainty still for Thursday. As the mid-level low over the
Tennessee Valley starts to slowly track north toward the forecast
area, showers will increase for Thursday. There is still a lot of
uncertainty for the timing of the showers on Thursday. Different
guidance brings a variety of timing from the morning to the evening
on Thursday. As the mid-level low tracks north toward the forecast
area, the mid-level ridge just to the north and then northeast of
the area will help in limiting the incoming showers some as
subsidence increases closer to the ridge. So the leading edge of the
showers that track into PA on Thursday may be overcome by the mid-
level ridge and subsidence, resulting in minimal showers, especially
early on in the day when the ridge is closer to the forecast area.

Showers should increase on Thursday night from south to north, but
still fighting the ridge to some degree the showers should be
scattered to start the night. Still timing issues among various
guidance for the first half of the night, but most guidance has
showers into most of the area by daybreak. Looks like there will be
some weak frontogenesis with a developing front that may provide
some increased forcing along the I90 corridor toward daybreak on
Friday. The mid-level low and sfc low will be vertically stacked
over the Central Ohio Valley by daybreak on Friday.

Temperatures will be above normal with afternoon highs in the mid
70s to low 80s for most areas.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Increasingly wet pattern starting Friday. Rain potential will
increase through the day Friday. This will occur as the mid-level
cut-off low gets picked up by an increasing upper level jet, opening
back up to form a mid-level trough. This will cause the mid-level
low/developing trough to track northeast into and across WNY,
bringing widespread rain showers for Friday through Saturday.

A brief break looks possible for Sunday, but guidance is very much
split with this scenario as of now.

Another period of wet weather is expected, starting as early as
Sunday night and continuing for a few days into the new work week.
Timing issues with this period as well among guidance, but most
guidance agrees on a few different incoming troughs, causing another
round of showers for the region.

Temperatures during the long term period will remain warmer than
normal with highs in the mid 70s to low 80s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR weather will prevail through the 12z TAF cycle. Diurnal
showers and possibly a few thunderstorms are expected to develop
this afternoon, mainly across the Southern Tier and across the
Finger Lakes. Spotty MVFR and possibly isolated IFR conditions
may develop within these showers. Activity is expected to
quickly subside after sunset.

Outlook...
Wednesday and Thursday...VFR.
Friday...Mainly VFR but with a chance of showers.
Saturday...VFR to MVFR with the likelihood of showers and the chance
of thunderstorms.

&&

.MARINE...
Gentle to moderate east/northeast breezes will continue through
mid week as high pressure extends back across the lakes from
the Canadian Maritimes. This may result in periodically choppy
conditions along the Lake Erie and southwestern Lake Ontario
nearshores, though minimal wave action is anticipated.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...PP/RSH/TMA
NEAR TERM...TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...PP/TMA
MARINE...PP/TMA
Hazardous weather outlook, Jun 20, 4:30 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
430 AM EDT Tue Jun 20 2023

NYZ001>008-010>014-019>021-085-210830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
430 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
430 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:24 PM EDTSpecial Weather StatementBUFChautauqua36 min

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.